As in other species, NSAIDs can cause GI ulceration or renal damage in horses, usually when administered at high doses or for prolonged periods. However, some horses are inherently sensitive to NSAIDs; toxicosis can occur at lower than recommended dosages in some patients and from either oral or parenteral administration.
Pathogenesis of NSAID Toxicosis and Right Dorsal Colitis in Horses
NSAID-induced injury can occur anywhere in the GI tract; however, the large colon (especially the right dorsal colon) and gastric mucosa appear to be the most sensitive. The ulcerogenicity of phenylbutazone is greater than that of flunixin meglumine, which has greater ulcerogenicity than ketoprofen. The COX-2 selective inhibitor firocoxib appears to be safer. Ulcerative lesions in the large colon lead to a protein-losing enteropathy, often with clinical signs of ventral edema, anorexia, lethargy, weight loss, diarrhea, and colic. Scarring of the right dorsal colon can occur, leading to large-colon impactions, sometimes requiring large-colon resection.
Clinical Signs of NSAID Toxicosis and Right Dorsal Colitis in Horses
Clinical signs of NSAID toxicosis include difficulty in mastication due to oral and lingual ulceration, hypersalivation, and signs of pain when swallowing due to esophageal ulceration. Gastric ulceration can result in recumbency after eating, signs of colic, and anorexia. Horses with colonic ulceration can have soft feces, diarrhea, and ventral edema. Intestinal ulceration can be severe enough to allow endotoxin and bacterial translocation and clinical signs of systemic inflammation and septicemia. Dehydration, fever, and tachycardia can occur in severe cases. Clinical signs can occur days to weeks after NSAID therapy. More chronic cases present with recurring colic, weight loss, and soft feces.
Diagnosis of NSAID Toxicosis and Right Dorsal Colitis in Horses
A tentative diagnosis of NSAID toxicosis can be made based on history of NSAID administration, clinical signs, and presence of hypoproteinemia. Severe cases may have hyponatremia, hypochloremia, hypocalcemia, and acidemia in addition to hypovolemia. Ultrasonography may detect thickening of the colon. Gastric ulceration can be confirmed by gastroscopy.
Treatment of NSAID Toxicosis and Right Dorsal Colitis in Horses
Treatment for NSAID toxicosis includes discontinuing use of phenylbutazone or any other NSAID. In acute NSAID overdose, administration of 1 gallon of mineral oil repeated after 2 hours may be beneficial to decrease drug absorption and reduce the risk of toxicosis. To help prevent gastric ulceration, reducing production of gastric acid with an H2-receptor blocker (eg, ranitidine) or a proton pump inhibitor (eg, omeprazole) may be beneficial; sucralfate may be indicated as well. Administration of misoprostol (a synthetic prostaglandin analogue) at 5 mcg/kg every 12 hours or 2 mcg/kg every 6 hours, PO, may be beneficial but can cause additional clinical signs of diarrhea and colic. In cases of established toxicosis, IV fluid treatment may be indicated, especially with concurrent azotemia. Plasma transfusion or synthetic colloids may be indicated in cases of protein loss through the right dorsal colon.
Longterm dietary management of NSAID toxicosis consists of a low-fiber complete pelleted ration fed several times throughout the day with elimination of roughage. Corn oil can be given to provide supplemental calories and may help heal damaged intestinal mucosa. Psyllium mucilloid can also promote colonic healing by increasing the concentration of short-chain fatty acids.
Surgery for NSAID toxicosis may be required if scarring of the bowel has resulted in partial obstruction of the intestine.
Prevention of NSAID Toxicosis and Right Dorsal Colitis in Horses
Prevention of NSAID toxicosis involves limiting the dose and duration of NSAID treatment, using a COX-2 selective NSAID, or relying on alternative analgesic therapy. Monitoring for fecal consistency and serum albumin concentrations are easy methods to detect the development of right dorsal colitis in horses receiving NSAIDs.